The average size of independent sets of graphs

  • Eric O. D. AndriantianaEmail author
  • Valisoa Razanajatovo Misanantenaina
  • Stephan Wagner
Research Article


We study the average size of independent (vertex) sets of a graph. This invariant can be regarded as the logarithmic derivative of the independence polynomial evaluated at 1. We are specifically concerned with extremal questions. The maximum and minimum for general graphs are attained by the empty and complete graph respectively, while for trees we prove that the path minimises the average size of independent sets and the star maximises it. Although removing a vertex does not always decrease the average size of independent sets, we prove that there always exists a vertex for which this is the case.


Independent sets Average size Trees Extremal problems 

Mathematics Subject Classification

05C35 05C05 05C07 



  1. 1.
    Brightwell, G.R., Winkler, P.: Hard constraints and the Bethe lattice: adventures at the interface of combinatorics and statistical physics. In: Tatsien, L.I. (ed.) Proceedings of the International Congress of Mathematicians, Vol. III (Beijing, 2002), pp. 605–624. Higher Education Press, Beijing (2002)Google Scholar
  2. 2.
    Davies, E., Jenssen, M., Perkins, W., Roberts, B.: Independent sets, matchings, and occupancy fractions. J. London Math. Soc. 96(1), 47–66 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Davies, E., Jenssen, M., Perkins, W., Roberts, B.: On the average size of independent sets in triangle-free graphs. Proc. Amer. Math. Soc. 146(1), 111–124 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Haslegrave, J.: Extremal results on average subtree density of series-reduced trees. J. Combin. Theory Ser. B 107, 26–41 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Jamison, R.E.: On the average number of nodes in a subtree of a tree. J. Combin. Theory Ser. B 35(3), 207–223 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Jamison, R.E.: Monotonicity of the mean order of subtrees. J. Combin. Theory Ser. B 37(1), 70–78 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Levit, V.E., Mandrescu, E.: The independence polynomial of a graph—a survey. In: Bozapalidis, S., Kalampakas, A., Rahonis, G. (eds.) Proceedings of the 1st International Conference on Algebraic Informatics, pp. 233–254. Aristotle University of Thessaloniki, Thessaloniki (2005)Google Scholar
  8. 8.
    Merrifield, R.E., Simmons, H.E.: Topological Methods in Chemistry. Wiley, New York (1989)Google Scholar
  9. 9.
    Mol, L., Oellermann, O.: Maximizing the mean subtree order. J. Graph Theory.
  10. 10.
    Prodinger, H., Tichy, R.F.: Fibonacci numbers of graphs. Fibonacci Quart. 20(1), 16–21 (1982)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Razanajatovo Misanantenaina, V.: Properties of Graph Polynomials and Related Parameters. PhD thesis, Stellenbosch University (2017)Google Scholar
  12. 12.
    Stephens, A.M., Oellermann, O.R.: The mean order of sub-\(k\)-trees of \(k\)-trees. J. Graph Theory 88(1), 61–79 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Vince, A., Wang, H.: The average order of a subtree of a tree. J. Combin. Theory Ser. B 100(2), 161–170 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Wagner, S.: Upper and lower bounds for Merrifield-Simmons index and Hosoya index. In: Gutman, I., Furtula, B., Das, K.C., Milovanović, E., Milovanović, I. (eds.) Bounds in Chemical Graph Theory—Basics. Mathematical Chemistry Monographs, vol. 19, pp. 155–187. University of Kragujevac, Kragujevac (2017)Google Scholar
  15. 15.
    Wagner, S., Wang, H.: On the local and global means of subtree orders. J. Graph Theory 81(2), 154–166 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Mathematics (Pure and Applied)Rhodes UniversityGrahamstownSouth Africa
  2. 2.Department of Mathematical SciencesStellenbosch UniversityMatielandSouth Africa

Personalised recommendations